Thunderstorm Wind, Sandusky
- When
- July 21, 12:54 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.350, -83.120
Thunderstorm winds downed several trees.
A frontal system near northern Ohio caused scattered thunderstorms to develop. A few of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A frontal system near northern Ohio caused scattered thunderstorms to develop. A few of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 11:21 AM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1221 PM EDT MON JUL 21 2008 .SYNOPSIS... A STATIONARY FRONT LOCATED NORTH OF LAKE ERIE WILL BEGIN TO DROP SOUTH AND CROSS THE AREA LATE TODAY OR TONIGHT. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE GREAT LAKES THROUGH MID WEEK ALTHOUGH AN UNSEASONABLY DEEP TROUGH ALOFT WILL DEVELOP ACROSS EASTERN CANADA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COMPLEX OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA WILL CONTINUE TO MOVE EASTWARD THIS MORNING WITH THE NORTHERN FRINGE OF THE STORMS ENTERING THE WESTERN TIER OF THE FORECAST AREA AROUND NOON. AT THIS POINT IT APPEARS THAT THE MAJORITY OF THE ACTIVITY WILL REMAIN SOUTHWEST OF THE FORECAST AREA BUT WITH THE COLD FRONT STILL TO THE NORTH OF LAKE ERIE AND ABUNDANT INSTABILITY/DAYTIME HEATING ACROSS THE ENTIRE FORECAST AREA...WOULD NOT BE SURPRISED TO SEE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE ENTIRE AREA THIS AFTERNOON. BUMPED UP POPS TO LIKELY EXCEPT NEAR LAKE ERIE WHERE A LAKE SHADOW MAY KEEP LOCATIONS FROM MENTOR TO ERIE PA A BIT MORE PROTECTED. STILL KEPT HIGH CHANCES IN PLACE ACROSS THE LAKE AND THROUGH THE LAKESHORE ZONES. TEMPS UNCHANGED...STILL THINK THERE IS ENOUGH TIME LEFT BEFORE CLOUD COVER THICKENS TO TAKE A RUN AT THE MID 80S IN THE WEST AND LOW TO MID 80S IN THE EAST. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... BIG CHANGES SHOULD OCCUR TUESDAY...COLD FRONT SHOULD FINALLY BE PUSHING SOUTH OF THE AREA. ACTIVE STORM TRACK OF TSTORM COMPLEXES STILL TO OUR SOUTHWEST. UPPER TROUGH DEEPENS AND JET SINKS FARTHER SOUTH AND SHOULD NOW BE ACROSS THE AREA. HAVE SEEN SITUATIONS LIKE THIS WHERE UPPER DIVERGENCE IS INCREASING AND PCPN TENDS TO SPREAD ACROSS A MUCH BROADER AREA THAN MIGHT FIRST EXPECT...ALTHOUGH SHOWERS TEND TO BE LIGHT. WILL KEEP A CHANCE OF SHOWERS DURING THE DAY TOMORROW AND TRY TO GET AWAY WITHOUT MENTIONING TSTORMS ALTHOUGH CANNOT RULE IT OUT. ASSUMING WE END UP WITH A FAIR AMOUNT OF CLOUDS AND THE WIND VEERING TO THE NW...IT WILL BE CONSIDERABLY COOLER... IN THE 70S. TEMPS MAY NOT RISE MUCH DURING THE DAY IF THERE ARE CLOUDS AND SHOWERS AROUND. DEWPOINTS MAY START OUT IN THE LOWER AND MID 60S BUT SHOULD FEEL LESS HUMID AS THE DAY GOES ON. SURFACE HIGH WILL BUILD SOUTH ACROSS THE AREA WEDNESDAY AND THURSDAY. UPPER TROUGH IS DEEP FOR THIS TIME OF YEAR BUT SHOULD STAY JUST FAR ENOUGH TO OUR NORTH AND EAST TO HAVE A MINIMUM OF IMPACT... HOPEFULLY JUST SOME INSTABILITY CUMULUS DURING THE DAY. TEMPS SHOULD BE A CATEGORY OR TWO COOLER THAN NORMAL ESPECIALLY AT NIGHT... COMFORTABLE WEATHER FOR MOST FOR MID SUMMER. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... SURFACE HIGH SHOULD SLIDE SE OF THE AREA BY FRIDAY AND RETURN FLOW AND WAA WILL DEVELOP. MODELS STILL HINTING AT TSTORM COMPLEXES ACROSS THE PLAINS AND UPPER MIDWEST. DO NOT KNOW IF ANYTHING CAN GET INTO THE AREA BUT AT THE VERY LEAST WE SHOULD START TO SEE HIGH/DEBRIS CLOUDS. GFS A LITTLE SLOWER WITH THE NEXT COLD FRONT AND BOTH THE GFS AND ECMWF SHOW THE NEXT COLD FRONT IN THE AREA ON SATURDAY. COOLER AGAIN ON SUNDAY (NEAR NORMAL) AS YET ANOTHER LARGE CANADIAN HIGH BUILDS SOUTH ACROSS THE GREAT LAKES AND TROUGH ALOFT REMAINS OVER EASTERN CANADA. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... INSTABILITY CONTINUES TO INCREASE AT MIDDAY AND THE THUNDERSTORM COMPLEX OVER INDIANA CONTINUES TO MAKE STEADY PROGRESS TO THE EAST INTO WESTERN OH. WITH FAVORABLE 0-6KM DEEP WIND SHEAR NEAR 40 KTS AND MUCAPES FROM 2000 TO 3000 J/KG WITH DRY AIR AT MID LEVELS, EXPECT THUNDERSTORMS TO PROGRESS EAST ACROSS THE REGION THIS AFTERNOON. LAKE ERIE SHADOW MAY SPARE THE ERI AREA AS STORMS WILL LIKELY OCCUR INLAND. DRY AIR AT MID LEVELS MAY ALLOW STORMS TO PRODUCE WINDS GUSTS TO 40 TO 50 KTS. THUNDERSTORMS WILL MOVE EAST OF THE REGION THIS EVENING...BUT WITH HIGH SURFACE DEW POINTS AND RECENT RAIN...EXPECT SOME FOG AND HAZE TO FORM AFTER ABOUT 06Z. DRIER AIR WILL BEGIN TO FILTER INTO THE REGION TUESDAY WITH MAINLY VFR CONDITIONS. A SCATTERED SHOWER CAN NOT BE RULED OUT. OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION WITH GENERALLY VFR CONDITIONS. HOWEVER...BROAD UPPER TROUGH OVER GREAT LAKES WILL PERSIST THROUGH THURSDAY SO CAN NOT RULE OUT A SHRA OR MAYBE A TS EACH DAY. RIDGE OF HIGH PRESSURE BUILDS IN TOWARD FRIDAY. && .MARINE... MODELS HAVE NOT BEEN IN GOOD AGREEMENT ON THE FRONT STALLED ACROSS THE NORTHERN LAKES...BUT CURRENT TREND IS TO PUSH FRONT THROUGH MONDAY NIGHT. LAKE WILL BECOME CHOPPY TUESDAY AS WINDS TURN TO NW BUT SHOULD REMAIN BELOW SCA CRITERIA. WINDS WEAKEN BY THURSDAY AS HIGH PRESSURE BUILDS OVER THE LAKES. WINDS TURN SOUTH FRIDAY AS HIGH MOVES EAST OF LAKE ERIE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK/LEINS SHORT TERM...KOSARIK LONG TERM...KOSARIK AVIATION...REL MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1152 AM EDT MON JUL 21 2008 LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003- 221600- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA- ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH- CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA- ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1152 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY SOUTH OF THE TURNPIKE. DAMAGING WINDS WILL BE THE MAIN THREAT SHOULD ANY STRONG THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-221600- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-SUMMIT- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX- 1152 AM EDT MON JUL 21 2008 ...SEVERE THUNDERSTORM WATCH 716 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed several trees.
Thunderstorm winds downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126639, 126640.